Hail, McCurtain
- When
- August 9, 8:55 PM CST
- Where
- McCurtain County, Hochatown
- Measured
- 0.75 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 34.200, -94.670
Hail reported at the Hochatown State Park.
Widely scattered showers and thunderstorms developed across portions of southeast Oklahoma the evening of August 9th. These storms were airmass type thunderstorms that developed in a very unstable and moist atmosphere despite the late evening hour.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Widely scattered showers and thunderstorms developed across portions of southeast Oklahoma the evening of August 9th. These storms were airmass type thunderstorms that developed in a very unstable and moist atmosphere despite the late evening hour. Large hail was the primary threat reported with these late evening thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 9, 8:30 PM CST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 930 PM CDT SAT AUG 9 2008 .DISCUSSION... FORECAST IN DECENT SHAPE THIS EVENING...HOWEVER WE ARE PLAYING WITH A PRETTY STRONG TO SEVERE THUNDERSTORM IN NORTHERN MC CURTAIN COUNTY. NO REPORTS FROM THIS ACTIVITY YET...BUT RURAL LOCATION OF STORM MAY DELAY REPORTS. WILL MAKE COSMETIC CHANGES TO TEXT WORDING...OTHERWISE FORECAST IS ON TRACK. ELEVEN && .AVIATION... SCATTERED SHRA/TSTM NORTH OF A PRX-ELD LINE WILL CONTINUE THROUGHOUT THE NIGHT ALONG A WEAK FRONTAL BOUNDARY. EXPECTED MOVEMENT TO THE SOUTHEAST WILL BRING EARLY MORNING SHRA/TSTM AS FAR SOUTH AS SHV/MLU. ANOTHER ROUND OF SCATTERED CONVECTION EXPECTED OVER MUCH OF THE AREA AFTER 17Z SUNDAY. FLIGHT CATEGORIES WILL LIKELY BE REDUCED TO AT LEAST MVFR DUE TO CIGS AND VSBYS IN VICINITY OF CONVECTION...WITH IFR VSBYS IN THE STRONGER STORMS. OUTSIDE OF CONVECTION...VFR SHOULD PREVAIL. SURFACE WINDS SOUTHERLY 8-12 KTS EXPECT VARIABLE AND GUSTY VICINITY CONVECTION. /14/ && .PREVIOUS POINT TEMPS/POPS... SHV 76 95 75 88 73 / 20 30 50 60 50 MLU 70 88 72 86 73 / 20 50 60 60 60 DEQ 71 89 70 86 69 / 50 50 50 40 30 TXK 73 93 71 86 72 / 30 40 50 40 40 ELD 71 89 70 85 70 / 30 50 60 50 50 TYR 76 96 76 91 73 / 10 20 40 30 40 GGG 74 96 74 90 73 / 10 20 50 30 40 LFK 75 96 75 94 74 / 10 20 20 30 40 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 11/14
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1155 AM CDT SAT AUG 9 2008 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-101100- ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE- CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD- HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION- MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA- PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX- SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR- WEBSTER-WINN-WOOD- 1155 AM CDT SAT AUG 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...NORTHEAST AND DEEP EAST TEXAS...AND FOR NORTHWEST AND NORTH CENTRAL LOUISIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT... ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON IN EAST TEXAS...MAINLY IN THE DEEP EAST TEXAS LAKES REGION. IN ADDITION...THUNDERSTORMS COULD DEVELOP INTO SOUTHEAST OKLAHOMA LATE TONIGHT. ANY THUNDERSTORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING AND BRIEF...HEAVY RAINFALL. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... A SERIES OF DISTURBANCES WILL MOVE TO THE SOUTHEAST OVER THE SOUTHERN PLAINS BEGINNING SUNDAY MORNING. AS A RESULT... THUNDERSTORMS WILL BE LIKELY AT TIMES SUNDAY THROUGH MONDAY NIGHT... MAINLY ACROSS SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND NORTHWEST AND NORTH CENTRAL LOUISIANA. ANY THUNDERSTORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING AND VERY HEAVY RAINFALL. BY MONDAY...SOILS MAY BE SATURATED ENOUGH TO RESULT IN A FLASH FLOOD THREAT FROM ANY ADDITIONAL RAINFALL MONDAY AND MONDAY NIGHT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. 24
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
752 PM CDT SAT AUG 9 2008
OKZ077-100145-
MCCURTAIN-
752 PM CDT SAT AUG 9 2008
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 845 PM CDT FOR THE FOLLOWING COUNTY
IN SOUTHEAST OKLAHOMA
MCCURTAIN
INCLUDING THE FOLLOWING LOCATIONS
BROKEN BOW
AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTHEAST OF NASHOBA...OR 14 MILES EAST
OF CLAYTON...MOVING SOUTHEAST AT 17 MPH.
SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
LAT...LON 3450 9446 3396 9447 3391 9450 3393 9512
3395 9513 3395 9516 3416 9517 3417 9515
3426 9514 3426 9505 3451 9505 3451 9504
3452 9450
TIME...MOT...LOC 0052Z 322DEG 15KT 3463 9510
ELEVENThe Western Arkansas radar (KSRX), 124 km away, was scanning. The volume nearest the first event began at 02:54 UTC.
1 hail. Local standard time, as filed.
Hail reported at the Hochatown State Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131955.